Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 30, NWS Honolulu, HI

December 23, 2008Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 23, 2008, 3:47 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Dec 23, 2008, 4:00 AM HST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Dec 23, 2008, 3:47 AM HST (13:47 UTC)
In effect from
Dec 23, 2008, 4:00 AM HST
Expired
Dec 26, 2008, 12:00 PM HST
In force
3 days
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 231347
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
347 AM HST TUE DEC 23 2008

...INCREASING WINDS OVER HALEAKALA AND BIG ISLAND SUMMITS...

.AN UPPER LEVEL LOW APPROACHING FROM THE EAST WILL CAUSE WINDS TO
INCREASE AT THE SUMMITS OF HALEAKALA...MAUNA LOA...AND MAUNA KEA
STARTING TODAY. THESE STRONG WINDS WILL LAST THROUGH CHRISTMAS DAY.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...SO USE EXTRA CAUTION IF
TRAVELING TO THE SUMMIT AREAS.

HIZ022-240215-
/O.NEW.PHFO.WI.Y.0030.081223T1400Z-081226T0200Z/
HALEAKALA SUMMIT-
347 AM HST TUE DEC 23 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM HST THURSDAY FOR HALEAKALA 
SUMMIT...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM HST THURSDAY. 

EAST WINDS WILL INCREASE TO 30 TO 40 MPH... WITH GUSTS TO 50 MPH...
BY TONIGHT. THESE WINDS WILL PERSIST THROUGH THURSDAY.

$$

HIZ028-240215-
/O.NEW.PHFO.WI.Y.0030.081223T1400Z-081226T0200Z/
BIG ISLAND SUMMITS-
347 AM HST TUE DEC 23 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM HST THURSDAY FOR THE SUMMITS 
OF MAUNA KEA AND MAUNA LOA...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM HST THURSDAY. 

EAST WINDS WILL INCREASE TO 25 TO 35 MPH...WITH GUSTS TO 45
MPH...BY TONIGHT. THESE WINDS WILL PERSIST THROUGH THURSDAY.

$$
R BALLARD
7 follow-up statements
000 
WWHW70 PHFO 240144
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
344 PM HST TUE DEC 23 2008

...STRONG WINDS OVER HALEAKALA AND BIG ISLAND SUMMITS...

.AN UPPER LEVEL LOW APPROACHING FROM THE EAST WILL BRING STRONG
WINDS AT THE SUMMITS OF HALEAKALA...MAUNA LOA...AND MAUNA KEA.
THESE STRONG WINDS WILL LAST THROUGH CHRISTMAS DAY.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...SO USE EXTRA CAUTION IF
TRAVELING TO THE SUMMIT AREAS.

HIZ022-241445-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-081226T0200Z/
HALEAKALA SUMMIT-
344 PM HST TUE DEC 23 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THURSDAY. 

EAST WINDS WILL INCREASE TO 30 TO 40 MPH... WITH GUSTS TO
50 MPH... BY TONIGHT. THESE WINDS WILL PERSIST THROUGH THURSDAY.

$$

HIZ028-241445-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-081226T0200Z/
BIG ISLAND SUMMITS-
344 PM HST TUE DEC 23 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THURSDAY. 

EAST WINDS WILL INCREASE TO 25 TO 35 MPH...WITH GUSTS TO 45 MPH...
BY TONIGHT. THESE WINDS WILL PERSIST THROUGH THURSDAY.

$$

MORRISON
000 
WWHW70 PHFO 241348
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
348 AM HST WED DEC 24 2008

...STRONG WINDS OVER HALEAKALA AND BIG ISLAND SUMMITS...

.A MID-LEVEL LOW APPROACHING FROM THE EAST WILL BRING STRONG WINDS
TO THE SUMMITS OF HALEAKALA...MAUNA LOA...AND MAUNA KEA. THESE
STRONG WINDS WILL LAST THROUGH THURSDAY.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...SO USE EXTRA CAUTION IF
TRAVELING TO THE SUMMIT AREAS.

HIZ022-250300-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-081226T0200Z/
HALEAKALA SUMMIT-
348 AM HST WED DEC 24 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THURSDAY. 

EXPECT EAST WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH.

$$

HIZ028-250300-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-081226T0200Z/
BIG ISLAND SUMMITS-
348 AM HST WED DEC 24 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THURSDAY. 

EXPECT EAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.

$$
000 
WWHW70 PHFO 250150
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
350 PM HST WED DEC 24 2008

...STRONG WINDS OVER HALEAKALA AND BIG ISLAND SUMMITS...

.A MID LEVEL LOW APPROACHING FROM THE EAST HAS BROUGHT STRONG WINDS TO
THE SUMMITS OF HALEAKALA...MAUNA LOA...AND MAUNA KEA. THESE STRONG
WINDS WILL LAST THROUGH THURSDAY.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...SO USE EXTRA CAUTION IF
TRAVELING TO THE SUMMIT AREAS.

HIZ022-251500-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-081226T0200Z/
HALEAKALA SUMMIT-
350 PM HST WED DEC 24 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THURSDAY. 

EXPECT EAST WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH.

$$

HIZ028-251500-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-081226T0200Z/
BIG ISLAND SUMMITS-
350 PM HST WED DEC 24 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THURSDAY. 

EXPECT EAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.

$$

BURKE
000 
WWHW70 PHFO 251345
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
345 AM HST THU DEC 25 2008

...STRONG WINDS OVER HALEAKALA AND BIG ISLAND SUMMITS...

.A MID-LEVEL LOW APPROACHING FROM THE EAST HAS BROUGHT STRONG
WINDS TO THE SUMMITS OF HALEAKALA...MAUNA LOA...AND MAUNA KEA.
THESE WINDS WILL LAST THROUGH THIS AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...SO USE EXTRA CAUTION IF
TRAVELING TO THE SUMMIT AREAS.

HIZ022-260200-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-081226T0200Z/
HALEAKALA SUMMIT-
345 AM HST THU DEC 25 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THIS AFTERNOON. 

EXPECT EAST WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH DIMINISHING
TO 25 TO 35 MPH WITH GUSTS TO 45 MPH BY NOON.

$$

HIZ028-260200-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-081226T0200Z/
BIG ISLAND SUMMITS-
345 AM HST THU DEC 25 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THIS AFTERNOON. 

EXPECT EAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.

$$
000 
WWHW70 PHFO 260143
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 PM HST THU DEC 25 2008

...WIND ADVISORY FOR HALEAKALA SUMMIT...

HIZ028-260245-
/O.EXP.PHFO.WI.Y.0030.000000T0000Z-081226T0200Z/
BIG ISLAND SUMMITS-
343 PM HST THU DEC 25 2008

...WIND ADVISORY WILL EXPIRE AT 4 PM HST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 4 PM HST THIS AFTERNOON. 

WINDS ATOP MAUNA KEA AND MAUNA LOA HAVE DECLINED BELOW ADVISORY
LEVEL. EXPECT WINDS TO REMAIN BETWEEN 20 AND 30 MPH OVERNIGHT WITH
HIGHER GUSTS.

$$

HIZ022-261445-
/O.EXT.PHFO.WI.Y.0030.000000T0000Z-081226T2200Z/
HALEAKALA SUMMIT-
343 PM HST THU DEC 25 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 12 PM HST FRIDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 12 PM HST FRIDAY. 

EAST WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS WILL CONTINUE
THROUGH NOON FRIDAY.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...SO USE EXTRA CAUTION IF
TRAVELING TO THE SUMMIT AREAS.


$$
000 
WWHW70 PHFO 261340
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 AM HST FRI DEC 26 2008

...WIND ADVISORY FOR HALEAKALA SUMMIT...

HIZ022-262200-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-081226T2200Z/
HALEAKALA SUMMIT-
340 AM HST FRI DEC 26 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON HST TODAY...

SUSTAINED WINDS FROM THE EAST OF AROUND 30 MPH WITH HIGHER GUSTS
WILL CONTINUE THIS MORNING.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...SO USE EXTRA CAUTION IF
TRAVELING TO THE SUMMIT.

$$

HOUSTON
000 
WWHW70 PHFO 262150
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1150 AM HST FRI DEC 26 2008

HIZ022-262300-
/O.EXP.PHFO.WI.Y.0030.000000T0000Z-081226T2200Z/
HALEAKALA SUMMIT-
1150 AM HST FRI DEC 26 2008

...WIND ADVISORY WILL EXPIRE AT NOON HST TODAY...

THE WIND ADVISORY WILL EXPIRE AT NOON HST TODAY. 

WINDS HAVE DECREASED OVER HALEAKALA. EXPECT EAST WINDS OF 20 TO 30
MPH...WITH SOME HIGHER GUSTS...TO CONTINUE TO DECREASE TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 23, 3:30 AM HST, 17 minutes earlier.

Area forecast discussion, Dec 23, 3:30 AM HST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST TUE DEC 23 2008

.SYNOPSIS...
TRADE WINDS WILL BECOME LOCALLY BREEZY BY WEDNESDAY AS STRONG HIGH
PRESSURE MOVES IN FAR TO THE NORTH OF THE ISLANDS. THE AIRMASS WILL
GRADUALLY BECOME MORE MOIST AND UNSTABLE AHEAD OF AN UPPER LEVEL
LOW APPROACHING THE ISLANDS FROM THE EAST. THIS WILL LEAD TO
INCREASING SHOWERS AS THE WEEK PROGRESSES...WITH UNSETTLED WEATHER
AND LOCALLY HEAVY SHOWERS POSSIBLE AS WE HEAD INTO THE HOLIDAY
WEEKEND.

&&

.DISCUSSION...
A SURFACE HIGH ABOUT 1100 MILES TO OUR NE WILL BE REPLACED BY A
NEW...STRONGER HIGH TO OUR N OVER THE NEXT COUPLE DAYS. THIS WILL
BUMP THE TRADES UP A NOTCH OR TWO...ESPECIALLY FOR THE WED-CHRISTMAS
DAY TIMEFRAME WHEN IT WILL BE LOCALLY BREEZY. WE MAY NEED TO EXPAND
THE SCA TO INCLUDE MORE TERRITORY FOR TONIGHT...AND WILL LET THE DAY
SHIFT TAKE A LOOK AT THIS TODAY. INCREASING WINDSWELL MAY ALSO LEAD
TO HIGH SURF FOR E FACING SHORES BY WED OR THU.

OUR AIRMASS WILL GRADUALLY BECOME MORE MOIST AND UNSTABLE OVER THE
NEXT FEW DAYS AS A VIGOROUS UPPER LEVEL LOW ABOUT 850 MILES E OF
HILO SLOWLY HEADS W. SATELLITE SOUNDER DATA CONFIRMS SOMEWHAT HIGHER
PRECIPITABLE WATER VALUES ARE SPREADING IN FROM THE E. AS THE
ASSOCIATED MID/UPPER LOW APPROACHES...IT WILL TIGHTEN THE GRADIENT
ALOFT. GUIDANCE SUGGESTS WINDS WILL INCREASE ABOVE ADVISORY LEVELS
AT THE SUMMITS OF HALEAKALA...MAUNA KEA...AND MAUNA LOA AS EARLY AS
TODAY. THE WINDS AT THE SUMMITS ARE EXPECTED TO REMAIN RATHER STRONG
UNTIL THE GRADIENT RELAXES WITH THE ARRIVAL OF THE UPPER LOW ITSELF
BY FRIDAY.

INCOMING TRADE SHOWERS WILL SLOWLY INCREASE IN NUMBER AND INTENSITY
OVER THE NEXT COUPLE DAYS. THEY WILL FIRST REMAIN FOCUSED OVER
WINDWARD AND MAUKA SECTIONS TODAY...BUT AS THE WIND PICKS UP AND THE
MOIST LAYER DEEPENS...MORE OF THESE SHOWERS WILL BE ABLE TO BE
CARRIED OVER TO LEE SECTIONS OF THE SMALLER ISLANDS.

THE MODELS HAVE COME INTO BETTER AGREEMENT WITH THE STRENGTH AND THE
PLACEMENT OF THE UPPER LOW LATE IN THE WEEK. MODEL STABILITY FIELDS
AND MID LEVEL TEMPERATURES SUGGEST THAT THERE WILL BE A CHANCE FOR
LOCALIZED DOWNPOURS STARTING THU NIGHT NEAR THE BIG ISLAND WITH THE
THREAT SPREADING NW OVER THE REST OF THE CHAIN BY THE WEEKEND.
CANNOT RULE OUT AN ISOLATED THUNDERSHOWER OR TWO AS WELL...
ESPECIALLY NEAR THE BIG ISLAND. THIS EVENT APPEARS TO BE LACKING THE
VERY DEEP TROPICAL MOISTURE FEED THAT THE LAST COUPLE HEAVY RAIN
EVENTS HAD...BUT WILL HAVE MORE INSTABILITY TO WORK WITH. THIS
WOULD TEND TO FAVOR MORE OF A LOCALIZED...SPORADIC HEAVY RAINFALL
THREAT RATHER THAN A WIDESPREAD DRENCHING.

THE GFS AND ECMWF BOTH KEEP THE WEATHER RATHER UNSETTLED INTO THE
WEEKEND AS THEY DEVELOP A SURFACE TROUGH OVER THE ISLANDS...BUT THE
DETAILS ARE STILL VERY UNCERTAIN. THE FORECAST HAD BEEN BROAD
BRUSHED WITH THE CHANCE FOR HEAVY SHOWERS AND A SOMEWHAT WET TRADE
WIND RAINFALL PATTERN. THE WINDS HAVE ALSO BEEN DECREASED OVER THE
ISLANDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 PM THU FOR HALEAKALA SUMMIT AND BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM WED FOR ALENUIHAHA CHANNEL...BIG
ISLAND LEEWARD WATERS...AND BIG ISLAND SOUTHEAST WATERS.

&&

R BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:35 PM HSTSmall Craft AdvisoryHFO6 days

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.